Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 73, NWS San Angelo, TX

August 31, 2004Schleicher County, Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 31, 2004, 4:36 PM CDT for Schleicher County, Sutton County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 4:36 PM CDT (21:36 UTC)
Expired
Aug 31, 2004, 10:30 PM CDT
In force
6 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 85 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 312135
FFWSJT
TXC413-435-010330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
436 PM CDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCHLEICHER COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF ELDORADO
  SUTTON COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF SONORA

* UNTIL 1030 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL FROM JUST EAST OF      
  OZONA TO ELDORADO...SONORA...TO JUST SOUTHEAST OF FORT MCKAVETT.
  THIS LINE OF STORMS WAS MOVING NORTH AT 20 MPH. THE STORMS HAVE    
  PRODUCED HEAVY RAINFALL OF 1 TO 2 INCHES IN 1 HOUR ACROSS NORTHERN 
  SUTTON AND SOUTHERN SCHLEICHER COUNTIES. A SECOND LINE OF          
  THUNDERSTORMS ALONG  THE SOUTHERN SUTTON COUNTY LINE...WILL        
  PRODUCE UP TO AN ADDITIONAL INCH OF RAINFALL AS IT MOVES NORTH. 

* WITH GROUND ALREADY SATURATED AND CREEKS AND DRAWS RUNNING         
  FULL...THE HEAVY RAIN WILL RUN OFF AND PRODUCE FLASH FLOODING.
  

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3032 10095 3032 10014 3105 10015 3105 10094

$$

04
1 follow-up statement
000 
WGUS74 KSJT 010118
FFSSJT
TXC413-435-010330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
820 PM CDT TUE AUG 31 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SCHLEICHER AND SUTTON 
UNTIL 1030 PM CDT...

AT 800 PM CDT...THUNDERSTORMS WITH LIGHT RAINS CONTINUED OVER SUTTON 
AND SOUTHERN SCHLEICHER COUNTIES. RAINFALL AMOUNTS AROUND 1/4 INCH 
CAN BE EXPECTED THROUGH 1030 PM IN THESE AREAS THROUGH 1030 PM.

THE SUTTON COUNTY SHERIFF OFFICE REPORTED SEVERAL ROADS FLOODED AND 
CLOSED...MAINLY IN SOUTHWESTERN PORTIONS OF SUTTON COUNTY. THESE 
INCLUDED...HIGHWAY 1989 TO JUNO...HIGHWAY 1989 TO CAVERNS OF 
SONORA...405 AND 110. OVERNIGHT AND TODAY...SIX INCHES OF RAIN WAS 
REPORTED AT THE CAVERNS OF SONORA...WITH 10 INCHES AT THE END OF 
HIGHWAY 1989. THREE INCHES OF RAIN WAS REPORTED IN SONORA ITSELF 
THIS AFTERNOON...AND DRAWS WERE RUNNING FULL. 

THE SCHLEICHER COUNTY SHERIFF OFFICE WAS NOT REPORTING ANY 
PROBLEMS...HOWEVER DRIVERS SHOULD LOOK OUT FOR FLOODED LOW WATER 
CROSSINGS IN SOUTHERN SECTIONS OF THE COUNTY...MAINLY TOWARD SONORA 
WHERE 2 TO 3 INCHES OF RAINFALL FELL THIS AFTERNOON.    

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 1:34 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 31, 1:34 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
134 PM CDT TUE AUG 31 2004

.SHORT TERM...
SHOWERS AND THUNDERSTORMS ONCE AGAIN RE-GENERATING ACROSS THE
SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA. THIS IS IN
ASSOCIATION WITH THE WEAK UPPER LOW CENTERED OVER THE TRANS PECOS
THIS AFTERNOON. GUIDANCE STILL KEEPING THIS FEATURE NEARLY
STATIONARY WHILE WEAKENING OVER THE NEXT 12 HOURS. MOST OF THE
ACTIVITY EAST OF A SAN ANGELO TO SONORA LINE SHOULD DISSIPATE WITH
SUNSET. WEST OF THAT LINE WILL CONTINUE TO KEEP A CHANCE OF POPS
THROUGH THE NIGHT AS UPPER LOW REMAINS IN VICINITY AND WILL HELP TO
KEEP ACTIVITY GOING. A DRIER AIRMASS CURRENTLY OVER NORTHEAST TEXAS
IS STILL FORECAST TO WORK ITS WAY INTO THE FORECAST AREA THROUGH
THE NIGHT INTO TOMORROW. THUS WILL CONTINUE TO FAIRLY COOL ON
TEMPERATURES TONIGHT. ALSO FEEL MORE CONFIDENT THAT THE
PRECIPITATION WILL BE WELL TO THE WEST OF THE AREA TOMORROW WITH
THE COMBINATION OF A DRYING COLUMN AND MUCH WEAKER UPPER LOW
SYSTEM. ALSO LOWERED HIGHS A LITTLE TOMORROW BASED ON COOL
TEMPERATURES AT START. THEN BY WEDNESDAY NIGHT THURSDAY
MORNING. ENOUGH DRY AIR THAT A FEW SITES MAY SEE THE UPPER 50S.

&&

.LONG TERM...ALTHOUGH WE WILL STAY IN A MEAN TROUGH ACROSS WEST
CENTRAL TEXAS DO NOT EXPECT TO SEE MUCH IN THE WAY OF PRECIPITATION
UNTIL A STRONG SHORTWAVE MOVING ACROSS THE NORTHERN PORTIONS OF THE
U.S. FRIDAY WILL PUSH A FRONT INTO THE AREA SATURDAY. PREVIOUS
SHIFT ADDED POPS TO SATURDAY AND SATURDAY NIGHT. I JUST ADDED SOME
POPS TO THE SUNDAY FORECAST BASED ON UNCERTAINTY OF FRONTAL TIMING
AND JUST LIKELY TO SEE SOME POST FRONTAL ACTIVITY. FOR TEMPERATURES
DID GO SLIGHTLY COOLER ON TEMPERATURES...BUT STILL FAIRLY CLOSE TO
CLIMATOLOGY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     63  87  63  89 /   0   0   0  10
SAN ANGELO  62  87  60  89 /  20  10   0  10
JUNCTION    63  88  60  91 /  20  10   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/BRAZZELL
Hazardous weather outlook, Aug 31, 2:22 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CDT TUE AUG 31 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-011921-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
222 PM CDT TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS EVENING ACROSS
SOUTHERN AND WESTERN SECTIONS OF WEST CENTRAL TEXAS. THE STORMS WILL
BE MOST NUMEROUS ACROSS THE CONCHO VALLEY AND NORTHERN EDWARDS
PLATEAU. THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...SMALL
HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...

MAINLY DRY WEATHER IS EXPECTED WEDNESDAY THROUGH MONDAY. HOWEVER...A
FEW AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

21

In the hours before

Local storm report, Aug 31, 12:27 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1227 PM CDT TUE AUG 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      22 SW SONORA            30.34N 100.90W
08/31/2004                   SUTTON             TX   LAW ENFORCEMENT

            WATER WAS OVER THE ROAD ON COUNTY ROAD 1989 AND COUNTY
            ROAD 189 AND THEY WERE CLOSED SINCE ABOUT 530.

&&

AWIPSUSR

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:16 PM CDTFlash Flood WarningSJTCrockett, Sutton119 min
Aug 31, 12:26 AM CDTFlash Flood WarningSJTCrockett, Sutton3 hr
Aug 31, 3:14 AM CDTFlash Flood WarningSJTCrockett, Sutton4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.